Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 232, NWS Lincoln, IL

August 11, 2023Knox County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 11, 2023, 6:19 AM CDT for Knox County, Stark County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2023, 6:19 AM CDT (11:19 UTC)
Expired
Aug 11, 2023, 7:00 AM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Knox County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:45 AM CDTTSTM WND DMGGalesburg, ILReports of trees and power lines down.
Aug 11, 7:05 AM CDTTSTM WND DMGMaquon, ILUprooted tree has fallen onto the Maquon District Public Library.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WUUS53 KILX 111119
SVRILX
ILC095-175-111200-
/O.NEW.KILX.SV.W.0232.230811T1119Z-230811T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
619 AM CDT Fri Aug 11 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southwestern Stark County in north central Illinois...
  Knox County in west central Illinois...

* Until 700 AM CDT.

* At 619 AM CDT, severe thunderstorms were located along a line
  extending from near Andover to near Little York, moving southeast
  at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Oneida and Altona around 635 AM CDT.

Other locations in the path of these severe thunderstorms include
Victoria, La Fayette, Galesburg, Toulon, Abingdon, Knoxville, West
Jersey, London Mills, Maquon and Gilson.

This includes Interstate 74 between mile markers 34 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4114 8977 4097 8995 4097 8999 4094 8999
      4071 9024 4072 9044 4115 9044 4115 8987
      4118 8986
TIME...MOT...LOC 1119Z 304DEG 38KT 4125 9030 4106 9073 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Geelhart
1 follow-up statement
729 
WWUS53 KILX 111137
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
637 AM CDT Fri Aug 11 2023

ILC095-175-111200-
/O.CON.KILX.SV.W.0232.000000T0000Z-230811T1200Z/
Stark-Knox-
637 AM CDT Fri Aug 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHWESTERN STARK AND KNOX COUNTIES...

At 636 AM CDT, severe thunderstorms were located along a line
extending from near Altona to near Lake Warren, moving southeast at
45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Altona, Victoria, Galesburg, La Fayette, Abingdon, Knoxville, 
  Toulon, West Jersey, Gilson, London Mills and Maquon.

This includes Interstate 74 between mile markers 34 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4114 8977 4097 8995 4097 8999 4094 8999
      4071 9024 4072 9044 4115 9044 4115 8987
      4118 8986
TIME...MOT...LOC 1136Z 304DEG 38KT 4116 9011 4097 9054 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:54 AM CDT, 25 minutes earlier.

Area forecast discussion, Aug 11, 5:54 AM CDT, 25 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
554 AM CDT Fri Aug 11 2023

.SYNOPSIS...
Issued at 300 AM CDT Fri Aug 11 2023

An active weekend is in store for central and southeastern Illinois.
Several rounds of showers and thunderstorms are set to pass through
into the start of the new week. Some of these storms have the
potential to be severe. Today and tomorrow will be warmer and more
humid than it has been, with heat indices in the mid-to-upper 90s.
Temperatures will cool back down by Monday.

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 300 AM CDT Fri Aug 11 2023

This morning brings a wave of unsettled weather into central
Illinois, as a complex of storms moves eastward from Iowa. There is
sufficient instability, moisture, and lift to sustain these storms
long enough to enter the CWA. There looks to be MLCAPE values of
1000-1500 J/kg, and dewpoints nearing (or just above) 70 degrees at
9am. However, as it continues through the central Illinois region,
the complex will have to fight MLCIN values of -25 to -50 J/kg. It
should dissipate before it leaves Illinois (~12pm-2pm). Some of
these storms could be severe, with mainly a wind and hail risk, but
an isolated tornado cannot be ruled out northwest (and along) the
Illinois River. These storms also pose a flash flooding risk since
PWATs may be around the neighborhood of 2 inches and the ground is
already quite saturated from the previous week's rainfall. SPC has a
slight risk for severe weather over the region.

For the remainder of the day, there could be some very isolated pop-
up summertime-like storms. Temperatures today will get quite
warm/humid. Highs in the upper 80s and heat indices in the 90s,
nearing 100 degrees in portions of west-central Illinois.

The next round of potentially significant rainfall and stronger
storms appears to come through overnight tonight around midnight.
This will depend on how fast the surface boundary moves and if it
will stall over central Illinois. MLCAPE is more impressive with
this wave (~2000-3000 J/kg), but there is a cap that the storms
would have to overcome. Lows in the upper 60s / lower 70s and
dewpoints staying near 70 make the air very humid.

Delaney

.LONG TERM...  (Saturday through Thursday)
Issued at 300 AM CDT Fri Aug 11 2023

There seems to be a short break from the active weather on Saturday,
however, heat will still play a big role. Temperatures in the upper
80s mixed with dewpoints in the low-to-mid 70s give hot/humid
conditions. Heat indices could get up to the mid 90s north of I-70,
and nearing 100 degree south of I-70. Lows are expected to be in the
mid-to-upper 60s.

Somewhere between Saturday and Monday morning, a cold front should
pass through central Illinois. It begins its slow journey across the
CWA Saturday evening. This front provides lift for the next chance
of impactful weather but appears to wash out by Sunday morning. But
have no fear.. another one is closely behind. PWATs with this system
will once again potentially get above 2 inches. Flooding risks will
depend on if there is training storms as the storm motion may be
fast enough to not hang out over the same spot for too long. Right
now the greatest risk for severe weather on Sunday is just south of
the CWA, but SPC does have us in a marginal risk for severe weather.
Timing of the system will become clearer as we move closer, but the
models are hinting that the window would be Sunday night into Monday
morning.

After Monday, we get a longer break from the active weather pattern.
There is a small chance for showers on Thursday but it is only a max
of 20% POPs at this time. Temperatures cool down after Sunday. Highs
will gradually warm back up through the week. Lows will linger in
the 60s. Winds could get breezy at times through the extended.
Overall, the temperatures and weather are quite nice for it being
the middle of August.

Delaney

&&

.AVIATION...  (For the 12z TAFs through 12z Saturday Morning)
Issued at 553 AM CDT Fri Aug 11 2023

VFR conditions will prevail at all TAF sites to start. A complex of
showers and storms will move into the area in the next couple of
hours. This complex looks to weaken as it moves in so ceilings will
be higher around 8000 ft. No restriction to visibility as well, so going
with VCTS at all sites, lasting about 2 hours, but if a t'storm passes
through visibilities could be substantially lowered. Another round
of showers and storms is possible at the sites, but not until
approx. midnight. Wind speeds will be around 10-15kts today and when
precipitation ends, speeds should increase with minor gusts around
20-24kts. Evening winds will be less than 10kts.

Delaney

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 11, 5:42 AM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
542 AM CDT Fri Aug 11 2023

ILZ027>031-036>038-041>046-053>057-121100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-
Edgar-
542 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Today and tonight.

An area of thunderstorms will move through the area this morning.
Some of these storms will be strong to locally severe, with damaging
winds the main concern. The storms are expected to weaken as they
approach east central Illinois.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of thunderstorms is expected Sunday night. These may
also be on the strong side, with damaging winds the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through mid morning west of I-55,
and late morning east of I-55.

Expected storm motion is toward the east southeast around 45 mph.

ILZ040-047>052-061-121100-
Schuyler-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby-
542 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

A weakening cluster of thunderstorms will move through the area mid
to late morning. Some of these storms will be strong to locally
severe, with damaging winds the main concern. Another round of
thunderstorms is expected to move into west central Illinois toward
midnight, and track southeast. These will also be capable of damaging
winds and perhaps some hail.

In between the storms, the heat index will approach 100 degrees over
west central Illinois.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of thunderstorms is expected Sunday night. These may
also be on the strong side, with damaging winds the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mid to late morning, and again after
midnight.

Expected storm motion is toward the east southeast around 45 mph.

ILZ062-063-066>068-071>073-121100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
542 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

A few thunderstorms are possible around midday, though better chances
are expected after midnight. These latter storms will be strong to
locally severe, with damaging winds and perhaps some hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few of the storms from tonight will linger into Saturday morning,
and may produce strong winds before moving out by midday.

Heat index values will approach 100 degrees Saturday afternoon.

Another round of thunderstorms is expected Sunday night. These may
also be on the strong side, with damaging winds the primary concern.
There is also potential for very heavy rain which may lead to
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after midnight.

Expected storm motion is toward the east southeast around 45 mph.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:00 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria45 min
Aug 11, 7:21 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell39 min
Aug 11, 7:44 AM CDTSevere Thunderstorm Warning Considerable damage threatILXLogan, McLean, Peoria, Tazewell46 min
Aug 11, 8:14 AM CDTAreal Flood AdvisoryILXFulton, Knox, Peoria, Stark, Tazewell3 hr
Aug 11, 8:22 AM CDTSpecial Weather StatementILXCass, Morgan38 min
Aug 11, 8:33 AM CDTSpecial Weather StatementILXLogan27 min
Aug 11, 8:55 AM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon20 min
Aug 11, 9:05 AM CDTSpecial Weather StatementILXSangamon40 min
Aug 11, 9:33 AM CDTSpecial Weather StatementILXChristian42 min
Aug 11, 9:57 AM CDTAreal Flood AdvisoryILXSangamon3 hr
Aug 11, 10:15 AM CDTSpecial Weather StatementILXEffingham, Shelby45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.